Hail, Ida
- When
- July 28, 5:14 AM CST
- Where
- Ida County, 6.3 mi S of Arthur
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.240, -95.330
A thunderstorm produced golf ball size hail in Ida County on the morning of July 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced golf ball size hail in Ida County on the morning of July 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 28, 3:23 AM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 423 AM CDT MON JUL 28 2008 .DISCUSSION... MAIN CONCERN THIS PACKAGE IS THE CONVECTIVE CHANCES IN THE NEXT 24 TO 36 H. WARM FRONT HAS BEEN SUPPRESSED DOWN TO ALMOST I80 THIS MORNING...WITH PATCHY STRATUS AND FOG FORMING TO THE NORTH OF THE FRONT. EXPECT THAT THIS FOG/STRATUS WILL INCREASE IN COVERAGE OVER THE NEXT 2 TO 4 HOURS...ESP IN NW IA AND ADJACENT AREAS. THERE WILL ALSO BE ISOL THUNDERSTORMS NEAR THE 850 MB BOUNDARY JUST NORTH OF THE MISSOURI RIVER. THESE STORMS SHOULD END BY MID MORNING AS 700 MB TEMPS WARM. THE CLOUDS...HOWEVER...WILL BE SLOW TO DISSIPATE DUE TO SE FLOW AND WARMING TEMPS ABOVE THE INVERSION. THIS WILL KEEP THE WARM FRONT FROM MAKING A STRONG SURGE TO THE NORTH...SIMILAR TO THE NAM. THEREFORE...EXPECT THAT THE WARM FRONT WILL ONLY BE NORTH OF THE MO RIVER BY LATE AFTERNOON. WITH THIS IN MIND...HAVE TEMPS RISING INTO THE 90S OVER THE MO RIVER VALLEY AND 80S ELSEWHERE. IT WILL BE HUMID EVERYWHERE WITH DEW POINTS RISING INTO THE 70S BY LATE AFTERNOON AS THE STRONG CAP REMAINS IN PLACE. THIS WILL RESULT IN HEAT INDICES OVER 100 DEGREES IN THE MISSOURI VALLEY EAST OF YANKTON. A FAIRLY STRONG UPPER WAVE WILL MOVE TOWARD CNTL SD BY LATE AFTERNOON. THE BEST INSTABILITY WILL BE IN THE VICINITY OF THE FRONT. ALSO WITH THE STRONG CAP IN PLACE...IT WILL TAKE A COUPLE HOURS OF ASCENT...AT LEAST...TO THE WEAKEN THE CAP EVEN NEAR THE BOUNDARY. SO EXPECT THAT CONVECTION WILL HOLD OFF UNTIL LATE AFTERNOON OR EVEN EVENING IN THE WESTERN CWA. BULK SHEAR IS MARGINAL FOR SUPERCELLS...GENERALLY 20-30 KTS. HOWEVER...MLCAPE IS EXPECTED TO EXCEED 4000 J/KG BY LATE AFTERNOON AND INTO THE EVENING. IN ADDITION...THERE WILL BE VERY DRY AIR ALOFT WITH THETA-E DIFFERENCES EXCEEDING 30 K. EXPECTING STORMS TO BEGIN AS MULTICELLS AND THEN ORGANIZE INTO A LINEAR MCS AS THEY MOVE EAST OF THE JAMES. DUE TO THE EXTREME INSTABILITY...HAIL TO AROUND HALF DOLLARS POSSIBLE. THE MAIN CONCERN IS DAMAGING WINDS ESPECIALLY IF STORMS CAN ORGANIZE AND A REAR INFLOW JET CAN DEVELOP. WINDS TO 70 MPH WILL BE POSSIBLE THROUGH AT LEAST SUNSET. THE DAMAGING WIND THREAT MAY EXTEND PAST MIDNIGHT INTO NORTHWEST IOWA AS THIS AREA WILL BE SOUTH OF THE WARM FRONT. THERE WILL ALSO BE A THREAT OF HEAVY RAIN WITH THESE STORMS...ESPECIALLY SOUTH OF INTERSTATE 90. DID NOT ISSUE A FLASH FLOOD WATCH BUT THERE IS A SMALL RISK OF FLASH FLOODING...ALTHOUGH IF THESE STORMS GROW INTO A LINEAR MCS STORM MOTION MAY INCREASE AND DIMINISH THE THREAT OF FLOODING. EXPECT MOST OF THE STORMS WILL BE EAST OF THE CWA BY TUE MORNING BUT CARRIED A LOW POP IN NW IOWA IF TIMING OF CONVECTION IS SLOWER. THE BOUNDARY IS EXPECTED TO MOVE THROUGH MOST OF SE SD AND SW MN DURING THE DAY AND THEN SLOW AS IT REACHES THE MO VALLEY IN SD/NE AS WELL HIGHWAY 20 IN NW IOWA. CONVERGENCE ALONG THIS BOUNDARY MAY BE ENOUGH TO DEVELOP A FEW THUNDERSTORMS DURING THE AFTERNOON. THESE STORMS ARE EXPECTED TO BE LESS ORGANIZED AS INSTABILITY WILL BE A LITTLE LESS THAN TODAY AND SHEAR WILL BE MINIMAL. SO DO NOT EXPECT ANY SEVERE WEATHER ALTHOUGH MARGINAL HAIL IS POSSIBLE. WHILE THE AIR WILL BE DRIER TEMPS WILL NOT BE MUCH DIFFERENT...AND WITH FEWER CLOUDS N OF I90 WILL ACTUALLY BE WARMER...THAN TODAY. TUESDAY NIGHT WILL BE DRY AS HIGH PRESSURE MOVE INTO SW MN AND NW IOWA. THIS WILL ALLOW DRIER ALONG AND E OF I29 AND ALLOW TEMPS TO FALL INTO THE LOWER 60S. THERE WILL BE A RETURN FLOW OVER SC SD WITH INSTABILITY INCREASING TOWARD MORNING. SO HAVE A SMALL THREAT OF CONVECTION ALL DAY WED IN SC SD DUE TO CHANCE OF MID LEVEL CONVECTION EARLY AND THEN MORE ORGANIZED CONVECTION IN THE LATE AFTERNOON AS A SECOND WAVE APPROACHES. TEMPS WILL AGAIN BE AT OR SLIGHTLY ABOVE NORMAL IN THE UPPER 80S TO LOWER 90S. THE CHANCE FOR THUNDERSTORMS WILL SPREAD ACROSS THE AREA WED NIGHT. THE WAVE IS RELATIVELY WEAK AND MOISTURE WILL BE SOMEWHAT LIMITED SO KEPT POPS AROUND 30. ANY CONVECTION IS EXPECTED TO BE EAST OF THE AREA BY THU MORNING. WITH A RIDGE BUILDING IN...HAVE GONE DRY THROUGH FRI. ALSO EXPECT TEMPS IN THE UPPER 80S TO MID 90S AND INCREASING HUMIDITY THROUGH THE END OF THE WEAK. && .AVIATION... LOW LEVEL MOISTURE CONTINUES TO BE ABUNDANT DUE TO RELATIVELY STRONG INVERSION...THEREFORE EXPECT AT LEAST MVFR CIGS AND VSBYS WITH LOCAL IFR CONDITIONS DURING THE MORNING HOURS. ACCAS SHOWERS STILL A THREAT MAINLY AROUND KSUX BUT WILL LEAVE OUT OF THE TAF DUE TO LOW CONFIDENCE. SUN SHOULD RAPIDLY CAUSE FOG AND LOW CLOUDS TO BURN OFF QUICKLY THIS AFTERNOON WITH VFR CONDITIONS PREVAILING BUT EXPECT SCT -TSRA TO DEVELOP LATE IN AFTERNOON AS FRONT AND UPPER LEVEL SYSTEM APPROACHES RTES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER/HEITKAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 403 AM CDT MON JUL 28 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 403 AM CDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MISSOURI VALLEY AND NORTHWEST IOWA THROUGH MID MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS EVENING IN SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE EXPECTED TO EXPAND IN COVERAGE AND MOVE EAST THROUGH THE NIGHT...REACHING NORTHWEST IOWA AND SOUTHWEST MINNESOTA AROUND MIDNIGHT. THIS EVENING...THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLARS AND WIND GUSTS TO 70 MPH. AS THE STORMS MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA...THEY WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. IN NORTHWEST IOWA...THERE WILL ALSO BE A THREAT OF WIND GUSTS TO 60 MPH AFTER MIDNIGHT. FLOODING... LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER THUNDERSTORMS..ESPECIALLY AFTER SUNSET. THESE STORMS MAY PRODUCE RAINFALL IN EXCESS OF 2 INCHES PER HOUR. THIS WILL BRING A CHANCE OF FLASH FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE AND IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE MISSOURI VALLEY AND INTO NORTHWEST IOWA ON TUESDAY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE UP TO ONE HALF INCH HAIL. THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT. A FEW STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
The Omaha radar (KOAX), 134 km away, was scanning. The volume nearest the first event began at 11:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126086.